Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 162, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2009, 5:29 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2009, 5:29 PM CDT (22:29 UTC)
- Expired
- Jul 22, 2009, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:55 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 22, 1:55 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1255 PM MDT WED JUL 22 2009 .DISCUSSION... 1234 PM MDT WED JUL 22 2009 EXPECTING A ROUND OF TSRA LATER THIS AFTERNOON AND EVENING. TWO AREAS TO MONITOR FOR CI. ONE AREA IS ASSOCIATED WITH A LLVL THETA-E RIDGE ADVECTING SLOWLY NORTH ALONG THE KS/CO BORDER SOUTH OF I-70. THE OTHER AREA EXISTS OVER SE WY/WRN NE TETHERED TO THE CYS RIDGE AND AHEAD OF AN APPROACHING LOW AMPLITUDE S/WV TROUGH. THE NORTHERN ACTIVITY SHOULD PROVIDE THE LARGEST AREAL COVERAGE. RELATIVELY LARGE HAIL AND STOUT WINDS SHOULD BE THE PRIMARY ISSUES GIVEN THE STEEP LLVL LAPSE RATES AND DEPLETED LLVL MOISTURE PROFILES. THE STORMS ARE EXPECTED TO MOVE SSE. OTHERWISE, THE ONGOING PERSISTENT NOAM UA PATTERN WILL CONTINUE THROUGH THE FCST PERIOD. AS SUCH THERE IS NOT MUCH TO WRITE THAT BRINGS NEW MATERIAL TO THE TABLE. DAY TO DAY TRENDS WILL BE A FUNCTION OF S/WV TROUGH TIMING THAT WILL RIPPLE THROUGH THE AREA. AS OF NOW THE WARMEST DAYTIME TEMPS OVER THE NEXT 7 DAYS APPEAR TO OCCUR THIS THR AND FRI AHEAD OF THE NEXT COLD FRONT SLATED TO ARRIVE LATE ON FRIDAY. THEN WE RETURN BACK INTO THE MID/UPR 80S. ISOLATED TO SCATTERED TSRA COULD OCCUR NEARLY EVERY AFTERNOON/EVENING, PRIMARY OVER THE WRN HALF OF THE CWA...SIMILAR TO THE PAST WEEK. 05 && .AVIATION... 1142 AM MDT WED JUL 22 2009 FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR BOTH KGLD AND KMCK THROUGHOUT MOST OF THE TAF PERIOD. ALTHOUGH...THUNDERSTORMS WILL FORM BY ABOUT 20Z AND MOVE SOUTHEAST THROUGH THE AREA. IF ANY OF THESE STORMS HAPPEN TO PASS DIRECTLY OVER KGLD OR KMCK...AMENDMENTS WILL BE NECESSARY TO ACCURATELY REFLECT THE BRIEF DROP DOWN TO MVFR CONDITIONS GENERALLY POSSIBLE BETWEEN 21Z AND 06Z. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS. FOR NOW...INCLUDED VCTS GROUPS DURING THAT TIME. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 22, 11:40 AM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT WED JUL 22 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT WED JUL 22 2009 /1140 AM CDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHWESTERN PORTIONS OF THE TRI STATE REGION...THEN MOVE SOUTHEAST THROUGH THE AREA TONIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE THROUGH MIDNIGHT...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THIS PERIOD. A COLD FRONT MOVING THROUGH THE REGION ON FRIDAY MAY PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. OTHERWISE...THE MAIN HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
In the hours before
Special weather statement, Jul 22, 4:22 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 322 PM MDT WED JUL 22 2009 NEZ079-222215- DUNDY- 322 PM MDT WED JUL 22 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 13 MILES WEST OF CHAMPION...OR 16 MILES NORTHEAST OF ALVIN...AND MOVING SOUTH AT 20 MPH. HAIL TO THE SIZE OF GOLF BALLS...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN WESTERN DUNDY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE/BLM
Special weather statement, Jul 22, 4:57 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 357 PM MDT WED JUL 22 2009 COZ090-222230- YUMA COUNTY- 357 PM MDT WED JUL 22 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ECKLEY...AND MOVING SOUTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:15 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 60 min |
| Jul 22, 6:17 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 58 min |
| Jul 22, 6:29 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
| Jul 22, 6:33 PM CDT | Flash Flood Warning | GLD | Logan, Wallace | 3 hr |
| Jul 22, 5:22 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
| Jul 22, 4:36 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.